PDA

View Full Version : Multivitamin causing dry mouth...why?


hans030390
12-27-2011, 07:08 PM
I've not been one to regularly take vitamins and supplements, but I started lightly experimenting with vitamins and supplements over the summer. One thing I noticed is that after a few weeks of taking a variety of vitamins/supplements, I started to develop a sort of chronic dry mouth. I say "sort of", because my mouth did not necessarily feel dry, but it's the closest sensation that best describes it. This feeling of dryness also came with a strange taste in my mouth, as if I was tasting the dryness or simply had bad breath. I asked a friend once if my breath did indeed smell bad when my mouth felt this way, and he said it did not smell bad.

I know that's not very descriptive, but either way, I believe I've narrowed down the causes of my problem to my multivitamin. It can take anywhere from a week to three weeks before the dryness subsides, but it will come back in less than two weeks if I start taking the multivitamin again. I've also been taking magnesium (250mg daily) and zinc (25mg daily), which seem to have little effect on this situation. I was also taking a B-complex multivitamin along with my primary multivitamin, but I did not experiment with this enough to see how it effected my dry mouth.

So, why might a multivitamin cause this? The multivitamin I was taking is the Multi Complete from Nature Made. You can find the product and any information about it on their website.

I'd like to be taking a multivitamin, but I need to find one that won't cause the issue I've mentioned. I also do not want to stop taking the magnesium and zinc, as they help me sleep better and feel much less tired throughout the day. I would also like to eventually start taking the B-complex again.

Any thoughts on this would be greatly appreciated. If anyone is curious, I became interested in vitamins/supplements for a few reasons. The main one is my health, obviously, but I was also looking for ways to prevent tiredness, help my acne, and promote hair growth.

overst33r
12-30-2011, 03:43 PM
i don't know why, but it's dehydration. drink more water.

SociallyChallenged
12-30-2011, 04:10 PM
i don't know why, but it's dehydration. drink more water.

That's a massive oversimplification and is likely completely untrue. Your thirst drive is typically pretty effective. Even if it's not entirely spot-on, you get a majority of your moisture from food intake. If he's eating and drinking intermittently, it's likely not dehydration.

On the other hand, if your multivitamin has iron in it, that could be causing the dry mouth. Honestly, having too much of any vitamin/mineral frequently causes a dry mouth sensation.

irishScott
12-30-2011, 05:26 PM
If you were taking a 25 mg zinc supplement in addition to the multivitamin, you were overdosing on zinc according to the National Acadamy of Sciences "Tolerable Upper Limit" table http://iom.edu/Activities/Nutrition/SummaryDRIs/~/media/Files/Activity%20Files/Nutrition/DRIs/ULs%20for%20Vitamins%20and%20Elements.pdf

Speaking from experience, I used to take a 50 mg zinc supplement and my saliva took on what I would describe as a metallic taste, sign of overdose. Perhaps you're experiencing something similar? I'd drop the additional zinc supplement, stick with the multivitamin and see if it makes a difference.

QueBert
12-30-2011, 06:33 PM
Try a different multi and see if you have the same results? I take Muscle Pharm Armor-V myself, Control Labs Orange Triad's one of the most popular multi's if you poke around online looking at reviews. Neither are exactly cheap, but they're really solid.

As for sleeping you mentioned Zinc & Magnesium, you should look into ZMA, has both + b6. The b6 is suppose to really enhance the effects of the Zinc. It would work better than taking each separate, and would be 1 less pill per day. I take 6 Armor-V's daily so when I add more pills I'm very selective. I don't want to end up having to swallow a dozen plus pills a day lol.

hans030390
01-02-2012, 06:14 PM
That's a massive oversimplification and is likely completely untrue. Your thirst drive is typically pretty effective. Even if it's not entirely spot-on, you get a majority of your moisture from food intake. If he's eating and drinking intermittently, it's likely not dehydration.

On the other hand, if your multivitamin has iron in it, that could be causing the dry mouth. Honestly, having too much of any vitamin/mineral frequently causes a dry mouth sensation.

Yeah, it's definitely not dehydration. Extra water made no difference, and I was drinking a good bit. The multivitamin has iron in it, I believe. I'll have to look into that.

If you were taking a 25 mg zinc supplement in addition to the multivitamin, you were overdosing on zinc according to the National Acadamy of Sciences "Tolerable Upper Limit" table http://iom.edu/Activities/Nutrition/SummaryDRIs/~/media/Files/Activity%20Files/Nutrition/DRIs/ULs%20for%20Vitamins%20and%20Elements.pdf

Speaking from experience, I used to take a 50 mg zinc supplement and my saliva took on what I would describe as a metallic taste, sign of overdose. Perhaps you're experiencing something similar? I'd drop the additional zinc supplement, stick with the multivitamin and see if it makes a difference.

Hm, that could very well be the case. I wouldn't describe the taste as metallic, but I suppose it could be. Are there any multivitamins that don't contain zinc? Most contain well under 25mg, and 25mg by itself seems to work out great.

Try a different multi and see if you have the same results? I take Muscle Pharm Armor-V myself, Control Labs Orange Triad's one of the most popular multi's if you poke around online looking at reviews. Neither are exactly cheap, but they're really solid.

As for sleeping you mentioned Zinc & Magnesium, you should look into ZMA, has both + b6. The b6 is suppose to really enhance the effects of the Zinc. It would work better than taking each separate, and would be 1 less pill per day. I take 6 Armor-V's daily so when I add more pills I'm very selective. I don't want to end up having to swallow a dozen plus pills a day lol.

I do plan on trying a different multivitamin, but I wan't to see if anyone had any advice as to what might be causing the dry mouth. Seems like it could be the iron or too much zinc.

gingermeggs
01-03-2012, 12:40 AM
So how much cannabis did you smoke during this cotton mouth episode?

hans030390
01-03-2012, 01:50 PM
So how much cannabis did you smoke during this cotton mouth episode?

I can promise you that this was also taken into consideration, and I have found that the dry mouth was unrelated to any usage or non-usage of marijuana. :P

Different type of dry mouth, anyway.

I'm thinking I'll just get a nicer multivitamin with more zinc, eliminating the need for a separate supplement. Thanks for all the suggestions, everyone!

AyashiKaibutsu
01-03-2012, 05:28 PM
Multivitamins are just a gateway. Soon you'll be doping up on fish oil and st. johns wart.

hans030390
01-05-2012, 03:52 PM
Multivitamins are just a gateway. Soon you'll be doping up on fish oil and st. johns wart.

I've already dabbled a bit with fish oil. My life is doomed. :(